Home > Medicines and Treatments > Pain Relief > Co-Codamol 8/500mg Tablets
  • Co-Codamol 8/500mg Tablets (100s)

  • Co-Codamol 8/500mg Tablets
  • 100 Tablets £39.95
    200 Tablets £59.90
  • Each Co-codamol 8/500 tablet contains 8mg of codeine, a strong pain killer, and 500mg of paracetamol, a widely used product for mild to moderate pain.

    Co-codamol 8/500 tablets and effervescent tablets are available in packs of 32 from most pharmacies. Packs of 100 tablets are only available on prescription.

    Codeine is an opiate analgesic and stops pain messages being sent to the brain by mimicking the action of the naturally occurring endorphins in the central nervous system.

    Co-codamol can be used for mild to moderate pain such as back ache, sciatica and headache. It can also be used to help reduce a high temperature in connection with colds or flu.

    Co-codamol tablets and effervescent tablets can be taken either with or without food.

    The effervescent tablets should be dissolved in a glass of water before taking.

    Adults aged 18 years and over can take one or two tablets or effervescent tablets every four to six hours as needed to relieve pain. They should not be given to anyone under 18.

    Do not take more than eight tablets or effervescent tablets in 24 hours.

    Do not take this medicine with any other products that contain paracetamol. Many over-the-counter painkillers and cold and flu remedies contain paracetamol. It is important to check the ingredients of any medicines you buy without a prescription before taking them in combination with this medicine. Seek further advice from your pharmacist.

    Most people do not experience any side effects when taking co-codamol 8/500. However, these are some of the effects people have noticed:

    • Stomach and Bowel – heartburn, indigestion, constipation, nausea, loss of appetite, abdominal pain.
    • Central Nervous System – dizziness, drowsiness, mood changes, hallucinations, blurred vision (if you experience any of these, you should not drive or operate machinery)
    • Circulation system – slow heart rate, sweating, palpitations, low blood pressure, hot flushes
    • General – runny nose, itching, difficulty breathing, difficulty passing urine

    Please tell your doctor or pharmacist if you suffer from any of these.

    Taking codeine any longer than necessary can lead to tolerance meaning you need to take higher levels to be effective. This can lead to dependence on codeine and you may suffer withdrawal symptoms when you stop taking it.

    Do not take co-codamol with any other products that contain paracetamol. Many over-the-counter painkillers and cold and flu remedies contain paracetamol. It is important to check the ingredients of any medicines you buy without a prescription before taking them in combination with this medicine. Seek further advice from your pharmacist.

    An overdose of paracetamol is dangerous and capable of causing serious damage to the liver and kidneys. You should never exceed the dose stated in the information leaflet supplied with this medicine. Immediate medical advice should be sought in the event of an overdose with this medicine, even if you feel well, because of the risk of delayed, serious liver damage.

    Alcohol increases the risk of liver damage that can occur if an overdose of paracetamol is taken. The hazards of paracetamol overdose are greater in persistent heavy drinkers and in people with alcoholic liver disease.

    Co-codamol should NOT be used in:

    • People who are known to have a genetic variation of a liver enzyme called CYP2D6, which metabolises codeine into morphine (CYP2D6 ultra-rapid metabolisers). These people are more likely to experience side effects after taking codeine, because they convert more codeine into morphine than other people.
    • People with very slow, shallow breathing (respiratory depression).
    • Chronic obstructive pulmonary disease (COPD).
    • People having an asthma attack.
    • People who are intoxicated with alcohol.
    • Liver failure.
    • People who have or are at risk of getting a blockage in the gut (paralytic ileus).
    • People with a head injury or raised pressure inside the skull (intracranial pressure).
    • Breastfeeding.

    Co-codamol should not be used if you are allergic to one or any of its ingredients. Please inform your doctor or pharmacist if you have previously experienced such an allergy. If you feel you have experienced an allergic reaction, stop using this medicine and inform your doctor or pharmacist immediately.

    The patient information leaflet (PIL) is a leaflet containing specific information about medical conditions, doses and side effects. You can download a copy of the PIL here:

    Patient Info Leaflet